Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 270, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 24, 2004, 4:18 AM CDT for Butler County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2004, 4:18 AM CDT (09:18 UTC)
- Expired
- Aug 24, 2004, 5:15 AM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
The radar
The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2446 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 513 m²/s²
- Significant tornado parameter
- 4.3
- Supercell composite
- 21.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 240918 SVRICT KSC015-241015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 418 AM CDT TUE AUG 24 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 515 AM CDT. * AT 418 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF DOUGLASS...OR ABOUT 17 MILES SOUTHWEST OF EL DORADO...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR AUGUSTA AROUND 420 AM CDT... NEAR LEON AROUND 445 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 515 AM CDT. LAT...LON 3766 9707 3752 9699 3762 9653 3787 9656 $$ /JAKUB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:13 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 24, 3:13 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 313 AM CDT TUE AUG 24 2004 .DISCUSSION... FCST CONCERNS... CNVTV TRENDS THE NEXT COUPLE OF DAYS, THEN COOLDOWN BY WEEKS END... UNSETTLED WX PTRN WL CONT THRU THE MID-WEEK PD ACRS THE CWA, AS SPLIT/COUPLED UPR JET SEGMENTS CONT TO PROVIDE AREA OF FAVBORABLE LIFT ACRS THE CNTRL PLAINS INTO WED. MINOR SHRTWV ON NRN EDGE OF SRN BRANCH JET WAS MOVG TWD SCNTRL KS EARLY THIS MRNG, WITH RENEWED CNVTV ELEMENTS RUMBLING JUST S OF ICT AREA ALSO AIDED BY MODEST ELEVATED INSTBY AND LO LVL JET. WL CONT TO CARRY SLGT/MODEST CHC TSRA FOR AREAS MAINLY E OF THE TURNPIKE TODAY, AS UPR LVL FEATURE CONTS TO TRAVERSE EWD ACRS SERN KS AND INVOF MESO-OUTFLOW BNDRYS. WARM/HUMID AIRMASS ACRS THE CWA SHOULD ALLOW FOR STEAMY AFTN MAXS IN THE LOW TO MID 90S WITH HEAT INDICES AOA 100 IN MOST AREAS. ADTNL SHRTWV ENERGY FM WRN UPR TROF AND SUBTRPCL/SRN BRANCH WL AFFECT THE AREA LATE TNGT/WED, AND SHOULD PROVIDE AT LEAST SLGT CHCS FOR PCPN, MAINLY ACRS THE ERN HALF OF THE CWA. SOME CONCERNS THAT HIGHER LVL MSTR PLUME/CI FM SRN BRANCH COULD BCM DETRIMENTAL IMPACT TO MAXS ON WED, MORE SO ACRS THE SRN CWA, HOWEVER FCST CONSENSUS SUGGESTS KEEPING MAXS STATUS QUO, GENLY LOW TO MID 90S ON WED. THU APPEARS TO BE THE WARMEST DAY OF THE WEEK, AS STGR UPR JET CARVES OUT TROF ACRS NV AND THE INTERMTN WEST. SFC CDFNT WL BEGIN TO SETTLE SWD ACRS THE PLAINS, RMNG N ACRS NEB, WITH INCRSD BAROCLINICITY ALG FNT. PROGD H8 TEMPS/LO LVL THKNS VALUES SUPPORT MAXS GENLY IN THE 95 TO 100F RANGE, WARMEST ACRS CNTRL KS. CHCS FOR PCPN/CNVTN WL INCRS BY FRI NGT, AS WRN UPR TROF APCHS AND FNT SAGS SWD ACRS THE CWA. WL CONT MDT CHC POPS WITH SGFNT COOLING TREND INTO SAT WITH CLOUDS AND SCT PCPN CONTG IN WAKE OF SFC FROPA. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 95 72 96 71 / 10 10 20 10 HUTCHINSON 95 71 96 70 / 10 20 20 10 NEWTON 94 71 95 70 / 10 20 20 10 ELDORADO 94 72 95 71 / 15 10 20 10 WINFIELD-KWLD 96 72 96 71 / 15 10 20 10 RUSSELL 93 69 94 68 / 20 20 20 10 GREAT BEND 94 69 95 68 / 20 20 20 10 SALINA 95 71 96 70 / 20 20 20 10 MCPHERSON 95 71 96 70 / 10 20 20 10 COFFEYVILLE 93 74 93 73 / 30 10 20 20 CHANUTE 92 73 92 72 / 30 10 20 20 IOLA 92 73 92 72 / 30 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 13/DARMOFAL
Hazardous weather outlook, Aug 23, 11:00 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1100 PM CDT MON AUG 23 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1100 PM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS THAT HAS OCCURRED OVER NORTHEAST KANSAS THIS EVENING WILL BUILD SOUTH AS THE NIGHT PROGRESSES. THE GREATEST THREAT FOR THUNDERSTORMS WILL TARGET AREAS ALONG, AND NORTHEAST, OF A LINE FROM COTTONWOOD FALLS, TO FREDONIA, TO ALTAMONT. ALTHOUGH THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED, VERY HEAVY RAINS ARE POSSIBLE OVER THESE AREAS, ESPECIALLY AFTER 1 AM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERES A CHANCE OF THUNDERSTORMS ACROSS THE REGION FROM TUESDAY THRU WEDNESDAY. THUNDERSTORMS MAY ACHIEVE SEVERITY WITH BOTH LARGE HAIL AND DAMAGING WINDS POSSIBLE. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL SHIFT EAST DURING THIS PERIOD WITH SOUTHEAST KANSAS BEING TARGETED LATE WEDNESDAY NIGHT. AFTER A BRIEF INTERMISSION THURSDAY, THUNDERSTORMS WILL RETURN FRIDAY AND FRIDAY NIGHT, AS A STRONG COLD FRONT SURGES SOUTHEAST INTO KANSAS. IT IS TOO EARLY TO TELL AS TO WHETHER OR NOT THE THUNDERSTORMS WILL BE SEVERE, SO BE LISTENING FOR SUBSEQUENT HAZARDOUS WEATHER OUTLOOKS FROM THE NATIONAL WEATHER SERVICE, ESPECIALLY EARLY THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NO LONGER ANTICIPATED FOR SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM CJ/JMC/COX/ES
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.